From the Editor: Medtronic Minimed makes an implantable (surgically implanted under the skin of the abdomen) insulin pump. This pump's insulin supply is refilled by injection -- and if the patient misses the target, they risk giving themselves a massive peritoneal injection of highly concentrated insulin. The following is reprinted from ISMP Medication Safety Alert, Vol. 9, No. 6, March 25, 2004, Published by the Institute for Safe Medication Practices. Reprinted with permission.
Obesity may be a factor when refilling implantable pumps. We heard from several readers in response to our January 15, 2004 article on errors when refilling an implantable pump. One pharmacist, who preferred to remain anonymous, told us that her organization had three adverse reactions related to refilling Medtronic [Minimed] implantable pumps. Patient obesity played a role in each. During refill, she believes, the needles became disengaged from the ports, and the medication was accidentally administered subcutaneously. She felt the method described in our newsletter, of injecting small amounts of the drug, and periodically pulling back and checking the appearance of the injection fluid, might have prevented some of these events. Each patient exhibited a local reaction from the narcotic, which alerted staff to the problem. The patients were quickly transferred to the emergency department, but no one suffered significant harm, due to rapid actions by the staff.